Texas, 2014

Hail in Texas, April 21, 2014

April 21, 2014 · NWS SJT · 18 events in 3 counties and zones

A cold front moved through West Central Texas, resulting in isolated severe thunderstorms. These supercell thunderstorms pelted the Northwest Hill Country with dime to golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved through West Central Texas, resulting in isolated severe thunderstorms. These supercell thunderstorms pelted the Northwest Hill Country with dime to golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 2:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 21, 2:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT MON APR 21 2014

.SHORT TERM...
(Today and Tonight)

A weak cold front/outflow boundary will continue to slowly move
south across West Central Texas this afternoon, then stall somewhere
near the Interstate 10 corridor this evening. Isolated to scattered
showers and thunderstorms will develop this afternoon ahead of the
boundary, which is depicted well by most of the high resolution
models. A fairly unstable environment is present ahead of the
boundary, with 1000-2000 J/KG SBCAPE along the Interstate 10
corridor, but 0-6 KM bulk shear values are not too impressive,
generally in the 15 to 25 knot range. A few strong to severe
thunderstorms will be possible, with large hail and damaging winds
being the main concerns. Most convection should move south of the
area or dissipate by 06z. Above normal temperatures are once again
forecast on Tuesday with highs in the mid to upper 80s, as upper
level ridging dominates. No rain is forecast on Tuesday.

.LONG TERM...
(Tuesday through the Weekend)

A little more active weather pattern across West Central Texas for
the next week, as several rounds of convection will be possible
after today. Weak upper level ridge holds for for Tuesday across the
area, limit thunderstorm potential. As a deeper trough digs into the
Southwest US, a shortwave will rotate across West Texas by late
Wednesday afternoon. Looks like a dryline setup from the Panhandle
south into the Permian Basin, with storms spreading east off the
dryline Wednesday night. Will continue the mention of a few isolated
storms during the afternoon, but next chances will continue during
the evening hours.

Cold front drops through the area during the day on Thursday,
temporarily scouring the moisture out. Front stalls and moisture
surges back north on Friday. Deeper upper level trough moves into
New Mexico and Colorado for the weekend, setting the stage for a
little more widespread shower and thunderstorm event. Still, if the
system shifts even a little farther north, West Central Texas gets
dryslotted very quickly. Given the odds this year, wont rule that
one out, so will keep the slight chance pops as is.
&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  83  60  86  63 /  10   0   5  10  30
San Angelo 	 60  86  60  89  64 /  20   5   5  10  30
Junction 	 60  85  61  85  63 /  40   5   5  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

daniels/07
Hazardous weather outlook, Apr 21, 1:38 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT MON APR 21 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
238 PM CDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH
OF A BARNHART...TO SAN SABA LINE THIS AFTERNOON AND EVENING. A FEW
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND DANGEROUS LIGHTNING BEING THE MAIN HAZARDS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS WEDNESDAY AFTERNOON AND EVENING. A FEW STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
DANGEROUS LIGHTNING BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 21, 2:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT MON APR 21 2014

TXZ077-168-212145-
MENARD TX-SCHLEICHER TX-
338 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR MENARD
AND SCHLEICHER COUNTIES...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTH OF ADAMS...OR ABOUT 18
MILES SOUTHEAST OF CHRISTOVAL...MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADAMS BY 405 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3106 10042 3109 10014 3108 10006 3090 9984
      3080 10022
TIME...MOT...LOC 2038Z 326DEG 9KT 3102 10026

DANIELS
Special weather statement, Apr 21, 3:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
402 PM CDT MON APR 21 2014

TXZ154-155-170-212130-
MCCULLOCH TX-MASON TX-SAN SABA TX-
402 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
MCCULLOCH...MASON AND SAN SABA COUNTIES...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF FREDONIA...OR ABOUT 12
MILES NORTHEAST OF MASON...MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PONTOTOC BY 430 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3087 9923 3104 9911 3092 9877 3092 9878
      3091 9896 3070 9896 3069 9896
TIME...MOT...LOC 2102Z 297DEG 13KT 3089 9912

DANIELS
Special weather statement, Apr 21, 3:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT MON APR 21 2014

TXZ155-212130-
SAN SABA TX-
406 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SAN
SABA COUNTY...

AT 404 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF CHEROKEE...OR ABOUT 15
MILES SOUTH OF SAN SABA...MOVING EAST SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHEROKEE BY 415 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3091 9850 3092 9880 3097 9889 3110 9887
      3093 9847
TIME...MOT...LOC 2106Z 292DEG 25KT 3098 9880

DANIELS
Special weather statement, Apr 21, 3:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT MON APR 21 2014

TXZ077-212200-
SCHLEICHER TX-
428 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
SCHLEICHER COUNTY...

AT 427 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHEAST OF ELDORADO...MOVING
SOUTH AT 15 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL SCHLEICHER COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3095 10062 3099 10041 3074 10023 3071 10050
      3071 10060
TIME...MOT...LOC 2129Z 341DEG 11KT 3090 10051

DANIELS

The radar

The San Angelo radar (KSJT), 144 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Mason

When
April 21, 4:00 PM CST to 4:05 PM CST
Where
Mason County, 5.56 mi S of Fredonia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.850, -99.110

Hail, Mason

When
April 21, 4:00 PM CST to 4:05 PM CST
Where
Mason County, 5.56 mi S of Fredonia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.850, -99.110

Hail, Mason

When
April 21, 4:15 PM CST to 4:20 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.750, -99.230

Hail, Mason

When
April 21, 4:15 PM CST to 4:20 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
30.750, -99.230

Hail, Mason

When
April 21, 4:15 PM CST to 4:20 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.750, -99.230

Hail, San Saba

When
April 21, 4:18 PM CST to 4:23 PM CST
Where
San Saba County, 3.01 mi SSW of Bend
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
31.060, -98.500

Hail, San Saba

When
April 21, 4:18 PM CST to 4:23 PM CST
Where
San Saba County, 3.01 mi SSW of Bend
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
31.060, -98.500

Hail, San Saba

When
April 21, 4:18 PM CST to 4:22 PM CST
Where
San Saba County, 3.01 mi SSW of Bend
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
31.060, -98.500

Hail, Mason

When
April 21, 4:28 PM CST to 4:33 PM CST
Where
Mason County, 0.69 mi N of Mason
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -99.220

Hail, Mason

When
April 21, 4:28 PM CST to 4:33 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.750, -99.230

Hail, Mason

When
April 21, 4:28 PM CST to 4:32 PM CST
Where
Mason County, 0.69 mi N of Mason
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -99.220

Hail, Mason

When
April 21, 4:28 PM CST to 4:32 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.750, -99.230

Hail, Mason

When
April 21, 4:39 PM CST to 4:44 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1 in hail
Reported by
County Official
Coordinates
30.750, -99.230

Hail, Mason

When
April 21, 5:13 PM CST to 5:18 PM CST
Where
Mason County, 3.29 mi SSE of Hedwigs Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.630, -99.090

Hail, Mason

When
April 21, 6:45 PM CST to 6:50 PM CST
Where
Mason County, 1.37 mi ENE of Katemcy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.910, -99.250

Hail, Mason

When
April 21, 7:05 PM CST to 7:10 PM CST
Where
Mason County, 2.47 mi ESE of Katemcy
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.890, -99.230

Hail, Kimble

When
April 21, 7:16 PM CST to 7:21 PM CST
Where
Kimble County, 17.28 mi E of Segovia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.420, -99.380

Hail, Kimble

When
April 21, 9:31 PM CST to 9:36 PM CST
Where
Kimble County, 7.94 mi ESE of Segovia
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.370, -99.550

The hail stripped the leaves off of the trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514897, 514908, 514898, 514902, 514909, 514901, 514904, 514910, 514905, 514906, 514911, 514912, 514913, 514915, 514916, 514917, 514918, 514922.